krnhersh Asked December 2010

Is haldol helpful? or not? I think not, but im not sure...

Follow
Share
This question has been closed for answers. Ask a New Question.
28

Answers

Show:
1 3
jeannegibbs Oct 2015
nhalle, interesting. My husband did extremely well on seroquel, and aricept is more effective in LBD than in the disease it was developed for (Alzheimer's). I'd urge you to change doctors. LBD is one of the more treatable dementias (that is, the symptoms) IF you have a doctor who understands it!

I hope your mother does a little better now. Keep in touch!
Helpful Answer (0)
Report

nhalle Oct 2015
And by the way, she was already better this morning. Still weak, but better.
Helpful Answer (0)
Report

nhalle Oct 2015
Thank you for the responses. Yesterday morning I phoned her and she was completely out of it again so the home and I decided that we would send her to the hospital by ambulance. She was seen by the geriatrician who is in charge while her other doctor is on vacation. She mentioned that it was probably the Haldol since she thought she might have LBD! From what I have read on it so far it looks like it is often misdiagnosed. I will be speaking to her doctor when she will return about the fact that they would tell me it couldn't be her meds. They have taken her off the Haldol and will be giving her only a small dose of Seroquel at night to help her sleep. They will also be putting her on Aricept patch. She took Aricept in the past and it really helped but she had awful cramps so we took her off. the patch apparently has less side effects. Hopefully this will help. I just want her to be happy for the time she has left. But I guess we all want that.
Helpful Answer (0)
Report

jeannegibbs Oct 2015
My husband carried a wallet card (and I carried one in my purse) warning to NEVER give him haldol for any reason. He had Lewy Body Dementia and that is known to react very badly with that drug. The problem is, LBD is often not diagnosed correctly or early, so many people with dementia may have that type without even knowing it, let alone without carrying a card!

My husband's geriatrician was very against haldol in emergency room situations. She thought it should simply be banned by law. There are less risky things to try, in her opinion.

When hospice was explaining to me what would be in med kit they provided, I told them I would not use the haldol. Why risk having my husband's last days be horrid from that? I showed her the card (provided by the Lewy Body Association). She said the kit may have to contain it but I didn't have to use it. The kit came without it. I was happy for their sensitivity.

What kind of doctor has your mother on Haldol? A behavioral neurologist? A geriatric psychiatrist? Has she been examined by such specialists? I would not continue on with a drug like this without having specialists involved.
Helpful Answer (0)
Report

vstefans Oct 2015
There should ALWAYS be someone covering when the primary doctor is away. This sounds like a case for evaluation for drug-induced Parkinson's and Rx with Cogentin, versus new neurologic deficits, and I do not think they can rule out Haldol side effects without someone checking on her tone and tremor. Yes, especially in the elderly, a dose that small could well be the culprit. I have been amazed how easily some people miss this totally on exam though. The classic cogwheeling rigidity is easy to feel and find if you know what you are looking for. Maybe insist on a neurologist visit, ideally a geriatric one if you can't get help otherwise. That said, a request to "take her off all meds" may not be well received simply because there are probably legitimate needs for some treatment of troublesome symptoms or nothing would have been started in the first place.
Helpful Answer (1)
Report

nhalle Oct 2015
I am really torn about Haldol . My 89 year old mother starting taking Citalopram in June for anxiety and depression but when the dose went up it took 2 weeks and she completely changed. They say it caused a delirium. She suddenly could not dial the phone and was confused. They took her off that slowly and gave her Riperdal for about a month. They said it wasn't working because she was still confused and aggitated and had a couple of halucinations. She was depressed and completley confused. My mother has always been a nervous person but they don't seem to take that into account. Now they have her on Haldol and it's even worse. 0.5 in the morning and at night . She is not doing well at all and is very weak and trembles in the morning. I am trying to have them take her off all meds but nobody wants to listen to me. They keep telling me that it's impossible that it's the Haldol. Why won't they at least try to take her off the Haldol?? Her doctor is on vacation for another 10 days and it seems nobody is left in charge! I feel so helpless!
Helpful Answer (0)
Report

vstefans Jun 2013
Haldol probably has the highest incidence of drug-induced Parkinsonism af all the antipsychotics, but they can all cause it, and sometimes in suprisingly low doses. If a person genuinely needs it for psychosis, it is possible to add Cogentin and/or Sinemet to counteract this side effect, but it is not a good first go-to drug for people with dementia, sleep, anixety, or depression. Just my $0.02. I would not say NEVER use it, but don't use it throughtlessly or routinely. The literature supports increased mortality with it for elders.
Helpful Answer (0)
Report

Lousey Jun 2013
My spouse was taken to ER and was given haldol for his agitation, he was like a zombie when he returned to his memory care unit. He couldn't walk , feed himself. You have to be on top of things because I found out that is the first drug administered if they are agitated or agressive. Never again, he hasn't been the same since then. By all means, do not, do not let them give your loved one haldol!
Helpful Answer (1)
Report

babalon1919 Jun 2013
So I have to say that I shouldn't have said it is NEVER helpful!

I retract my statement and amend it to "Not often helpful.'
Helpful Answer (0)
Report

babalon1919 Jun 2013
Well, in your mother's case, Cap'n...it is given appropriately because that is what the drug is for in the first place. It isn't being used as a 'chemical restraint' nor is it for anyone's convenience even your own. It is for her mental function and hopefully stabilizes psychotic symptoms. Which is does seem to be doing and I'm glad for that because I don't know how you do it.
If she isn't sedated it is because she's getting the right amount and for the right reasons.
I'm glad you brought all that up.

24 years ago, when I first worked in nursing as an aide at a local NH, they used chemical and physical restraints on anyone who was unruly (aka unsafe). Haldol was used excessively. It causes terrible long term side effects when it isn't used properly. 99% of the time, I suspect it isn't necessary. The Captain's mother fits in the other 1%. Just my .02 from personal experience.
Helpful Answer (0)
Report

1 3
This question has been closed for answers. Ask a New Question.

Related
Articles

Related
Questions